Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 149, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 2:25 AM CDT for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 2:25 AM CDT (07:25 UTC)
- Expired
- Aug 28, 2018, 2:43 AM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Rock County, MN, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:26 AM CDT | HAIL 1 | 4 Wnw Rowena, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
417
WUUS53 KFSD 280725
SVRFSD
MNC133-SDC099-280800-
/O.NEW.KFSD.SV.W.0149.180828T0725Z-180828T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
225 AM CDT TUE AUG 28 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Rock County in southwestern Minnesota...
Southeastern Minnehaha County in southeastern South Dakota...
* Until 300 AM CDT.
* At 225 AM CDT, a severe thunderstorm was located near Brandon, or
near Sioux Falls, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Valley Springs around 235 AM CDT.
Hills around 240 AM CDT.
Beaver Creek around 245 AM CDT.
Luverne around 250 AM CDT.
Other locations impacted by this severe thunderstorm include Magnolia
and Steen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4351 9673 4358 9675 4369 9605 4351 9606
TIME...MOT...LOC 0725Z 263DEG 43KT 4355 9664
HAIL...1.25IN
WIND...60MPH
$$
Hanko2 follow-up statements
427
WWUS53 KFSD 280734
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
234 AM CDT TUE AUG 28 2018
MNC133-SDC099-280800-
/O.CON.KFSD.SV.W.0149.000000T0000Z-180828T0800Z/
Rock MN-Minnehaha SD-
234 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHERN ROCK AND SOUTHEASTERN MINNEHAHA COUNTIES...
At 233 AM CDT, a severe thunderstorm was located over Valley Springs,
or 12 miles east of Sioux Falls, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 230 AM half dollar sized hail
was reported on the east side of Sioux Falls.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Beaver Creek around 245 AM CDT.
Luverne around 255 AM CDT.
Other locations impacted by this severe thunderstorm include
Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4353 9656 4361 9659 4369 9605 4356 9606
TIME...MOT...LOC 0733Z 258DEG 39KT 4358 9648
HAIL...1.25IN
WIND...60MPH
$$
Hanko811
WWUS53 KFSD 280743
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
243 AM CDT TUE AUG 28 2018
MNC133-SDC099-280753-
/O.CAN.KFSD.SV.W.0149.000000T0000Z-180828T0800Z/
Rock MN-Minnehaha SD-
243 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCK AND SOUTHEASTERN
MINNEHAHA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 4353 9656 4361 9659 4369 9605 4356 9606
TIME...MOT...LOC 0740Z 263DEG 43KT 4359 9631
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:04 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 27, 11:04 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1104 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 318 PM CDT Mon Aug 27 2018 Active weather continues this afternoon and evening as scattered thunderstorms move in. In the near term, a cold front stretching from Sioux City-Sioux Falls-Marshall will continue to bring scattered showers and storms, while the main upper trough/vort max at western Dakotas slides east-northeast. Ahead of this trough, a mid-level shortwave continues sliding northeast across the area this afternoon. This is the one providing forcing/dynamic for convection across parts of the area. However, with an extent area of mostly cloudy skies, moderate mid-level lapse rates, and convective temperatures cooler than criteria, the severe weather threat seems more likely across northwest Iowa and far eastern counties in southwest Minnesota. These areas pose the greatest risk for strong to severe thunderstorms through this evening with an area of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45 knots suggests a few rotating storms, with multi-cells clusters as the primary mode. Large hail up to golf ball size and damaging winds to 75 mph are the main risks. Isolated hail up to 2.5 inch will be possible through late this afternoon. Severe weather risks will slowly diminish from 6pm to 8pm CDT, from west to east. The aforementioned main upper trough/vort max will drag secondary surface front tonight. Some elevated showers and isolated storms are possible Tuesday morning into early afternoon from northwest to southeast. As the frontal boundary slowly moves southeast, tight pressure gradient will produce breezy conditions late tonight into Tuesday. Have bumped winds by using CONSMOS to have 15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low clouds/stratus spreading southward and northerly surface winds behind the front will keep the area cooler than average with daytime temperatures from the upper 60s to lower 70s north of I-90 to mid 70s south. .LONG TERM...(Tuesday night through Monday) Issued at 318 PM CDT Mon Aug 27 2018 Relatively dry conditions and slightly cooler than normal temperatures are expected Tuesday night into Wednesday as a surface high pressure builds in. By Wednesday night into Thursday night, upper flow pattern becomes quasi-zonal, while at the surface return flow brings warmer and more humid conditions across the region. With diurnal heating and moderate theta-e, some spotty storms cannot be ruled out. Unsettled conditions return Friday into Friday night as an upper trough slides eastward, lifting the associated warm front across the region. Will need to monitor this period for possible scattered strong to severe storms mainly along and east of I-29. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1058 PM CDT Mon Aug 27 2018 Isolated thunderstorms will move across the forecast area this period, but with spotty coverage, opting to not include thunder in the TAFs given low confidence that storms will impact terminals. IFR-locally LIFR ceilings and visibility to start the period across southwest Minnesota and east central South Dakota is expected to gradually improve with passage of cool front during the pre-dawn hours. At this point, do not have sub-VFR visibility at KFSD, though could be close prior to north winds increasing and will monitor closely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...JH
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 756 PM CDT Mon Aug 27 2018 SDZ038>040-050-052>055-057>061-063>065-068-290100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Before midnight, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-290100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Yankton-Clay SD-Union- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight After 11pm through sunrise Tuesday, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after sunrise. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:42 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 33 min |
| Aug 28, 1:07 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 38 min |
| Aug 28, 1:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 47 min |
| Aug 28, 2:37 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 38 min |
| Aug 28, 3:08 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 52 min |
| Aug 28, 3:20 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Minnehaha, Turner | 40 min |
| Aug 28, 3:48 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.